Format

Send to

Choose Destination
Expert Opin Drug Saf. 2004 May;3(3):167-72.

Medication errors resulting from the confusion of drug names.

Abstract

If drug names are similar, errors can occur. Problems arise when different drugs have similar names (whether proprietary or non-proprietary), when formulations with the same brand name contain different drugs, when the same drug is marketed in formulations with different names, and when drug names are abbreviated. The risk of errors could be reduced by some simple precautions at different stages of drug development, prescribing, supply, and administration. Regulatory authorities and manufacturers should maintain their vigilance when naming new drugs and formulations, and should be prepared to change names if errors occur. Before they write an unfamiliar name on a prescription, prescribers should check what they are prescribing and what other medications the patient is taking (patients should be familiar with their medicines), and pharmacists should check patients' medicines. At all times there should be good communication among those who prescribe, supply, and administer medicines, and those who take them.

PMID:
15155145
DOI:
10.1517/eods.3.3.167.31069
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center